Kansas, 2024

Flash Flooding and Heavy Rain in Kansas, June 30, 2024

June 30, 2024 · NWS DDC · 15 events in 6 counties and zones

Flash Flooding 06/30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Flash Flooding 06/30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 4:25 AM CST, 2 hours 35 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
  • Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
  • Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 4:25 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 AM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms are expected tonight
  through Sunday morning, which will mainly be sub-severe.

- Summertime heat returns Monday with afternoon highs in the
  upper 90s/near 100.

- Precipitation chances exist each day through the period, with
  the best chance on Wednesday.

&&

.DISCUSSION...
Issued at 230 AM CDT Sun Jun 30 2024

Infrared satellite and KDDC radar observations reveal scattered
thunderstorms are increasing in coverage within an area of WAA
across the central plains. Recent runs of the HREF suggest this
activity will increase in coverage through the overnight period
and into Sunday morning, bringing widespread rain to southwest
KS as HREF probability of QPF > 0.5" is in the 60-80% range for
much of the area. Some of these thunderstorms reaching severe
criteria cannot be ruled out given around 30 kts of 0-6km
shear, however, meager instability should make any severe
convection very few and far between. By early afternoon Sunday,
CAMs indicate convective activity will be winding down/moving
northeast of our area, but widespread cloud cover will persist,
limiting afternoon temperatures to well below normal with highs
ranging from the mid 80s southwest to the mid 70s northeast.
Another round of thunderstorms is possible late Sunday afternoon
into the overnight hours as convection moves off the higher
terrain in CO into western KS, but coverage will be much lower
with only slight chance (15-24%) to low-end chance (25-54%) pops
across the northern zones.

Daytime Monday, the summertime heat returns with a vengeance as
clear skies, a strong upper level ridge over the southern
plains, and downsloping surface southwesterly flow across the
central plains combine to send afternoon temperatures above
normal with highs in the upper 90s/near 100. A few scattered
showers/thunderstorms are possible once again Monday afternoon
and evening as a cold front associated with a surface low
located over south-central Canada drifts southward into our
area, however coverage will be similarly low to Sunday night
with only slight chance (15-24%) to low-end chance (25-54%)
pops.

Tuesday through the end of the work week will feature daily
opportunities for precipitation, likely in the form of sub-
severe thunderstorms, as the mid-level jet remains over roughly
the northern half of the CONUS, which is just close enough to
southwest KS to support convective activity. Currently, the best
chance for precipitation appears to be Wednesday as the LREF
probability of QPF > 0.1" is in the 40-80% range for our entire
area. This will also be accompanied by below normal temperatures
as NBM highs are only in the mid/upper 80s.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 525 AM CDT Sun Jun 30 2024

Widespread showers and thunderstorms continue across much of
southwest KS, bringing TSRA/VCTS and MVFR/IFR cigs to all
terminals. These conditions will continue through late
morning/early afternoon Sunday when convection begins to
diminish allowing cigs to rise to low-end VFR. Late in the
period, abundant moisture and cool temperatures will support a
return in MVFR/IFR cigs to DDC and HYS, while GCK and LBL remain
in VFR. Regarding winds, current east/northeast winds aoa 12 kts
will gradually veer to south-southeasterly by the end of the
period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon CDT today for KSZ066-074>081-084>090.

&&

DISCUSSION...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 30, 2:04 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Sun Jun 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Slow moving and training thunderstorms early this morning through
early afternoon will foster a flood risk. Therefore, a Flood Watch
is in effect for roughly the southern half of our area through
noon CDT.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

The radar

The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Ford

When
June 30, 7:00 AM CST
Where
Ford County, 0.88 mi NE of Dodge City to 0.77 mi ENE of Dodge City
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.760, -100.010

Numerous streets with water over the roads, especially low spot intersections in town.

Flash Flood, Ford

When
June 30, 8:25 AM CST
Where
Ford County, 0.55 mi W of Ft Dodge to 2.16 mi SSE of (Ddc)dodge City Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.730, -99.940

Water running over highway.

Flash Flood, Kiowa

When
June 30, 8:58 AM CST
Where
Kiowa County, 0.88 mi NW of Mullinville to 3.55 mi WNW of Mullinville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.590, -99.490

Road over highway.

Flash Flood, Ford

When
June 30, 9:00 AM CST
Where
Ford County, 1.64 mi E of Dodge City to 2.28 mi ENE of Dodge City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.750, -99.990

Water rescue at underpass road.

Flash Flood, Ford

When
June 30, 9:05 AM CST
Where
Ford County, 3.53 mi NW of Bucklin Arpt to 3.89 mi NNW of Bucklin Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.590, -99.690

Kdot and EM reported water over highway 400 at mile marker 144.

Flash Flood, Ford

When
June 30, 9:05 AM CST
Where
Ford County, 9.13 mi S of Howell to 8.41 mi S of Howell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -100.150

Water reported over the road in several spots along Saddle Road, including the intersection of 103 and 104.

Flash Flood, Ford

When
June 30, 9:05 AM CST
Where
Ford County, 1.09 mi W of Wright to 2.4 mi WNW of Wright
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.780, -99.900

Water reported over the road at jewel road and jewel place. just outside of wright.

Flash Flood, Ford

When
June 30, 9:10 AM CST
Where
Ford County, 2.76 mi S of Bucklin to 2.77 mi S of Bucklin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.510, -99.630

K-dot reported water over Highway 34 at location.

Flash Flood, Clark

When
June 30, 9:15 AM CST
Where
Clark County, 7.79 mi NE of Clark State Lake to 11.19 mi NE of Clark State Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
37.460, -99.680

Social media report with pictures showing water over a county road at this location.

Flash Flood, Ford

When
June 30, 9:15 AM CST
Where
Ford County, 2.34 mi SSW of Wilroads to 6.34 mi S of Wilroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.650, -99.920

Water over the road at saddle road and Road 116.

Flash Flood, Haskell

When
June 30, 9:44 AM CST
Where
Haskell County, 0.55 mi E of Sublette to 0.95 mi NW of Sublette
Cause
Heavy Rain
Reported by
Public
Coordinates
37.480, -100.840

Flash Flood, Ford

When
June 30, 10:00 AM CST
Where
Ford County, 0.55 mi W of Spearville to 2.26 mi WNW of Spearville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.850, -99.760

Four inches of water on the roadway at this location.

Flash Flood, Comanche

When
June 30, 10:25 AM CST
Where
Comanche County, 4.84 mi N of Protection to 4.54 mi NNW of Protection
Cause
Heavy Rain
Reported by
Public
Coordinates
37.270, -99.480

Heavy rain over highway.

Flash Flood, Comanche

When
June 30, 10:38 AM CST
Where
Comanche County, 6.93 mi N of Protection to 5.68 mi NNW of Protection
Cause
Heavy Rain
Reported by
Public
Coordinates
37.300, -99.490

Heavy Rain, Pratt

When
June 30, 10:40 AM CST
Where
Pratt County, 2.07 mi S of Natrona
Reported by
Public
Coordinates
37.690, -98.670

Private weather station via weather underground reported 11.85 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192378, 1192379, 1192380, 1192382, 1192383, 1192384, 1192385, 1192386, 1192387, 1192388, 1192390, 1192391, 1192392, 1192393, 1192394.